Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 143, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2017, 5:57 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 5:57 PM CDT (22:57 UTC)
- Expired
- Jun 28, 2017, 7:15 PM CDT
- In force
- 78 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 4:09 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
382
WUUS53 KARX 282257
SVRARX
WIC011-121-290015-
/O.NEW.KARX.SV.W.0143.170628T2257Z-170629T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
557 PM CDT WED JUN 28 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Buffalo County in west central Wisconsin...
Trempealeau County in west central Wisconsin...
* Until 715 PM CDT
* At 556 PM CDT, a severe thunderstorm was located near Mondovi,
moving southeast at 25 mph. This warning extends the previous
warning for the area.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Strum around 620 PM CDT.
Independence around 635 PM CDT.
Arcadia around 640 PM CDT.
Whitehall around 645 PM CDT.
Blair around 700 PM CDT.
Other locations impacted by this severe thunderstorm include Eleva,
Ettrick, Gilmanton, Pigeon Falls and Montana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. This storm could produce a brief tornado so move indoors
if storms are nearby.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Wisconsin.
LAT...LON 4452 9202 4460 9170 4460 9152 4449 9116
4409 9115 4435 9182
TIME...MOT...LOC 2256Z 301DEG 24KT 4451 9170
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
Shea4 follow-up statements
366
WWUS53 KARX 282314
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
614 PM CDT WED JUN 28 2017
WIC011-121-290015-
/O.CON.KARX.SV.W.0143.000000T0000Z-170629T0015Z/
Buffalo WI-Trempealeau WI-
614 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN BUFFALO AND TREMPEALEAU COUNTIES...
At 612 PM CDT, a severe thunderstorm was located 8 miles northwest of
Independence, or 10 miles southeast of Mondovi, moving east at 30
mph. Another strong storm was about 5 miles southwest of Mondovi,
also moving southeast.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Strum around 620 PM CDT.
Independence around 625 PM CDT.
Whitehall around 635 PM CDT.
Blair around 650 PM CDT.
Other locations impacted by this severe thunderstorm include Eleva,
Ettrick, Gilmanton, Pigeon Falls and Montana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. These storms could produce a brief tornado so stay
indoors at the very least.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Wisconsin.
LAT...LON 4452 9202 4460 9170 4460 9152 4449 9116
4409 9115 4435 9182
TIME...MOT...LOC 2312Z 289DEG 27KT 4446 9153
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
Shea931
WWUS53 KARX 282337
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
637 PM CDT WED JUN 28 2017
WIC011-121-290015-
/O.CON.KARX.SV.W.0143.000000T0000Z-170629T0015Z/
Buffalo WI-Trempealeau WI-
637 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN BUFFALO AND CENTRAL TREMPEALEAU COUNTIES...
At 636 PM CDT, a cluster of severe thunderstorms extended from south
of Durand to near Whitehall Wisconsin, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Blair around 655 PM CDT.
Other locations impacted by this severe thunderstorm include Ettrick,
Gilmanton, Pigeon Falls, Montana and Chimney Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Wisconsin.
LAT...LON 4452 9202 4457 9171 4456 9152 4447 9116
4409 9115 4435 9182
TIME...MOT...LOC 2336Z 301DEG 24KT 4438 9134
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
Shea682
WWUS53 KARX 290003
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
703 PM CDT WED JUN 28 2017
WIC011-121-290015-
/O.CON.KARX.SV.W.0143.000000T0000Z-170629T0015Z/
Buffalo WI-Trempealeau WI-
703 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BUFFALO AND CENTRAL TREMPEALEAU COUNTIES...
At 702 PM CDT, a severe thunderstorm was located over Whitehall,
moving east at 35 mph. Another strong storm was between Alma and
Mondovi Wisconsin.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Possible damage to roofs, siding, and trees.
This severe storm will be near...
Blair around 710 PM CDT.
Other locations impacted by this severe thunderstorm include Ettrick,
Gilmanton, Pigeon Falls, Montana and Chimney Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Wisconsin.
LAT...LON 4446 9181 4452 9163 4456 9152 4447 9116
4409 9115 4434 9179
TIME...MOT...LOC 0002Z 287DEG 30KT 4435 9130
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
Shea247
WWUS53 KARX 290015
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
715 PM CDT WED JUN 28 2017
WIC011-121-290024-
/O.EXP.KARX.SV.W.0143.000000T0000Z-170629T0015Z/
Buffalo WI-Trempealeau WI-
715 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUFFALO AND
CENTRAL TREMPEALEAU COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4446 9181 4452 9163 4456 9152 4447 9116
4409 9115 4434 9179
TIME...MOT...LOC 0014Z 301DEG 24KT 4431 9121
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:30 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 28, 2:30 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Wed Jun 28 2017 .SHORT TERM...Tonight through Thursday Issued at 230 PM CDT Wed Jun 28 2017 Obvious concern in short term is how storm threat this evening plays out. Lots of questions to answer with only a few hours potentially to decipher outcome. Quasi-zonal flow across northern tier of U.S. with several short waves moving with moderate mid-level flow. Short wave in question for tonight is slowly working across Minnesota. As of 19Z abundant convection still exists in area, lingering from early morning system. This continues to complicate outcome. Higher mixed layer CAPE pool of 1500-2500 J/Kg resides mainly west of the area while gradient region in our forecast area. Meanwhile, best shear, which is highest in 0-3km layer, has been advecting east today, and is strongest over Wisconsin areas. Low level shear /0- 1km/ is respectable as well, but again, is highest in Wisconsin. Mesoscale models continue to blossom convection from central/eastern Iowa into southern Wisconsin this afternoon where psuedo warm front exists along with slightly better moisture advection. These storms have more potential for large hail and/or damaging wind, along with more heavy rain. We've already seen fairly decent rainfall efficiencies with storms. Would expect watch to be issued south first. Further north, less cape to work with, but closer to short wave may produce slightly higher localized low-level shear. Latest update to Day 1 SPC outlook brought tornado risk northward which seems reasonable, albeit still conditional. While storms may not be as strong in western and north central Wisconsin as cold front approaches, there is a potential for brief tornado development. Confidence is low with any of these scenarios but there is potential there. Again - bears watching and be alert for. As wave progresses, storm activity should push east and south by late evening leading to quiet overnight and quiet spell for most of Thursday. Boundary with higher precipitable water levels will be shunted just to the south of the area, close enough though to be a player for late week. .LONG TERM...Thursday Night through Wednesday Issued at 230 PM CDT Wed Jun 28 2017 Weather will remain active at times in outer forecast periods, although sensible storm threat shouldn't be too strong or severe. Next upstream short wave in flow will begin to affect weather potentially already Thursday night with some return flow. Given proximity of boundary just south of the area, could see convection break out and spread back north into the area going into Friday morning as wave moves through. Higher severe weather risk should remain south and east of the area though where better thermodynamics will exist. Meanwhile medium range guidance suggests yet another short wave trough will drop into Great Lakes region as northwest flow becomes a bit more established. This could keep us unsettled for parts of the area this weekend with mainly diurnal showers and storms. More disagreement in models as you get into Sunday and Monday time frame. While upper ridge starts to form, some guidance drops a short wave through corn belt bringing an enhanced storm threat, but otherwise warming trend on tap. It's early yet, but outlook for Fourth of July holiday could be quiet with short range upper ridge and boundary south of the area. Lowered some guidance rain chances here based on trends. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Jun 28 2017 Scattered showers and storms expected to continue moving through the area this afternoon and evening, with ongoing storms in north- central Iowa possibly impacting KLSE. These storms look to generally stay south of KRST, but a few light showers may make their way into the area. An additional line of storms is expected to develop from southeast Minnesota into northwest Wisconsin by late afternoon and move southeast through the evening. KRST looks to be on the southern end of this line, so not enough confidence to include more than VCTS, but hi-res models have consistently shown line moving through KLSE, so have included TS in a TEMPO group from 00Z to 02Z. Lower ceilings and visibilities are possible with any thunderstorm that directly impacts a TAF site. Otherwise, ceilings will increase to VFR levels early this afternoon, with gusty winds around 25 kts expected through early this evening. All storms will be southeast of both TAF sites by 03Z. && .HYDROLOGY...Through This Evening Issued at 230 PM CDT Wed Jun 28 2017 Rainfall overnight was in 1-2" range in parts of the area, especially northeast Iowa. Rivers doing pretty good though. Storms should be fairly progressive tonight but will have to watch for repeat areas that could produce some localized issues. Once storms exit area later this evening, heavy rainfall threat much lower. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...CA HYDROLOGY...Shea
Hazardous weather outlook, Jun 28, 3:02 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 302 PM CDT Wed Jun 28 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 302 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Additional scattered thunderstorms are expected through mid evening. Across northeast Iowa into southwest Wisconsin storms may be severe at times with large hail, damaging wind, heavy rain, and the potential for isolated tornadoes. From southeast Minnesota into western and north central Wisconsin, storms are expected to expand across the area with the potential for hail and isolated tornadoes. All this storm activity is expected to be south and east of the area by 10 pm. .DAYS TWO THROUGH SEVEN...Thursday through Independence Day There will be periodic storm chances from Thursday night through Monday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Aegerter/Shea
In the hours before
Local storm report, Jun 28, 5:10 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 1 E FARMERSBURG 42.96N 91.35W
06/28/2017 M60 MPH CLAYTON IA EMERGENCY MNGR
PEA SIZE HAIL ALSO.
&&
TMSLocal storm report, Jun 28, 5:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 2 NNW FARMERSBURG 42.98N 91.39W
06/28/2017 CLAYTON IA EMERGENCY MNGR
NUMEROUS TREES DOWN AT INTERSECTION OF 165TH
STREET AND FALCON AVE. TIME ESTIMATED FROM
RADAR.
&&
CJALocal storm report, Jun 28, 5:24 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG CALMAR 43.18N 91.86W
06/28/2017 WINNESHIEK IA PUBLIC
TREE SNAPPED. RELAYED VIA BROADCAST MEDIA.
TIME ESTIMATED FROM RADAR.
&&
CJALocal storm report, Jun 28, 5:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST CASSVILLE 42.72N 90.99W
06/28/2017 E60 MPH GRANT WI FIRE DEPT/RESCUE
REPORT RELAYED BY THE EMERGENCY MANAGER.
&&Local storm report, Jun 28, 5:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 4 SSE GIARD 42.96N 91.25W
06/28/2017 CLAYTON IA EMERGENCY MNGR
POWER LINES DOWN. 20-24 INCH TREE DOWN.
&&
TMSLocal storm report, Jun 28, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST 3 NE LANCASTER 42.88N 90.67W
06/28/2017 M63 MPH GRANT WI TRAINED SPOTTER
ON COUNTY RD A.
&&
TMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:34 PM CDT | Special Weather Statement | ARX | Crawford, Grant | 56 min |
| Jun 28, 4:44 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 61 min |
| Jun 28, 5:09 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 51 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 64 min |
| Jun 28, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 54 min |
| Jun 28, 5:40 PM CDT | Tornado Warning | ARX | Grant | 35 min |
| Jun 28, 6:28 PM CDT | Special Weather Statement | ARX | Grant | 62 min |
| Jun 28, 6:31 PM CDT | Special Weather Statement | ARX | Grant | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.